Alert archive / Hawaii / Wind Advisories in 2011

Wind Advisory 15, NWS Honolulu, HI

May 21, 2011Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at May 21, 2011, 11:27 PM HST for Kalawao County, Hawaii. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
May 21, 2011, 11:27 PM HST (09:27 UTC)
Expired
May 22, 2011, 3:30 PM HST
In force
16 hr
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 9.5 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

038 
WWHW70 PHFO 220927
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1127 PM HST SAT MAY 21 2011

...VERY WINDY CONDITIONS EXPECTED AT HALEAKALA SUMMIT THROUGH LATE
SUNDAY AFTERNOON...

.DEEP LAYERED HIGH PRESSURE NORTH OF HAWAII AND A STRONG GRADIENT
ACROSS THE STATE WILL RESULT IN VERY WINDY CONDITIONS AT HALEAKALA
SUMMIT.

HIZ022-222230-
/O.NEW.PHFO.WI.Y.0015.110522T0927Z-110523T0400Z/
HALEAKALA SUMMIT-
1127 PM HST SAT MAY 21 2011

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST SUNDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST SUNDAY. 

WINDS ATOP THE SUMMITS OF HALEAKALA WILL BE FROM THE EAST-
NORTHEAST AT SPEEDS OF 30 TO 40 MPH...WITH GUSTS AS HIGH AS 55
MPH THROUGH LATE SUNDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

FOSTER
2 follow-up statements
784 
WWHW70 PHFO 221328
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
328 AM HST SUN MAY 22 2011

...VERY WINDY CONDITIONS EXPECTED AT HALEAKALA SUMMIT THROUGH
LATE THIS AFTERNOON...

.DEEP LAYERED HIGH PRESSURE NORTH OF HAWAII AND A STRONG GRADIENT
ACROSS THE STATE WILL RESULT IN VERY WINDY CONDITIONS AT HALEAKALA
SUMMIT.

HIZ022-230230-
/O.CON.PHFO.WI.Y.0015.000000T0000Z-110523T0400Z/
HALEAKALA SUMMIT-
328 AM HST SUN MAY 22 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

WINDS ATOP THE SUMMITS OF HALEAKALA WILL BE FROM THE EAST-
NORTHEAST AT SPEEDS OF 30 TO 40 MPH...WITH GUSTS AS HIGH AS
50 MPH THROUGH LATE THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

FOSTER
337 
WWHW70 PHFO 230130
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 PM HST SUN MAY 22 2011


HIZ022-230230-
/O.CAN.PHFO.WI.Y.0015.000000T0000Z-110523T0400Z/
HALEAKALA SUMMIT-
330 PM HST SUN MAY 22 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DECREASED BELOW ADVISORY LEVELS AT THE HALEAKALA
SUMMIT. 

$$


MORRISON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at May 21, 8:30 PM HST, 2 hours 57 minutes earlier.

Area forecast discussion, May 21, 8:30 PM HST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST SAT MAY 21 2011

.SYNOPSIS...
BREEZY TRADE WIND WEATHER WILL CONTINUE THROUGH NEXT WEEK. THE TRADE
WINDS WILL BRING BRIEF PASSING SHOWERS...MAINLY TO WINDWARD AND
MAUKA AREAS DURING NIGHTS AND MORNINGS...BUT THE STRONG TRADES WILL
CARRY A FEW SHOWERS OVER LEEWARD AREAS.

&&

.DISCUSSION...
A 1031 MB SURFACE HIGH ABOUT 1175 MILES NORTHEAST OF HAWAII IS
PROVIDING FRESH TO STRONG TRADE WINDS ACROSS ACROSS THE ISLANDS THIS
EVENING. THIS ELEVATED TRADE WIND FLOW PATTERN IS EXPECTED TO STAY
WITH US THROUGH THE NEXT WEEK. ALTHOUGH SKIES DID CLEAR SOMEWHAT
EARLIER THIS AFTERNOON AND NOT A WHOLE LOT OF SHOWER ACTIVITY IS
SEEN ON RADAR AT THE MOMENT...THIS IS EXPECTED TO INCREASE OVER THE
NEXT FEW HOURS. INFRARED SATELLITE SHOWS A BAND OF SHOWERY CUMULUS
CLOUDS MOVING IN WITH THE TRADES AND WILL LIKELY IMPACT ALL WINDWARD
SIDES OF ISLANDS. THE STRONG TRADES WILL CARRY A FEW SHOWERS OVER
LEEWARD AREAS...THOUGH COVERAGE WILL BE LESS RELATIVELY SPEAKING.
OVERALL RAINFALL AMOUNTS SHOULD BE LIGHT AS A STABLE RIDGE ALOFT IS
PARKED JUST NORTH OF THE STATE KEEPING TRADE WIND INVERSIONS STRONG
AND LOW.

THE SURFACE HIGH TO THE NORTHEAST WILL CHANGE LITTLE THROUGH
SUNDAY...BEFORE WEAKENING AND DISSIPATING ON MONDAY. A NEW HIGH WILL
BUILD NORTH OF THE ISLANDS AT THE SAME TIME...AND IT/S ASSOCIATED
RIDGE WILL REMAIN EAST TO WEST ORIENTED ALONG 33N FOR THE REMAINDER
OF THE WEEK. THE WINDS ARE EXPECTED TO EASE SLIGHTLY AS THE FIRST
HIGH WEAKENS...BUT THE GRADIENT OVER THE ISLANDS WILL SLACKEN ONLY
SLIGHTLY BEFORE TIGHTENING AGAIN IN RESPONSE TO THE NEW HIGH.
THEREFORE...BREEZY TRADE WINDS WILL PREVAIL WITH JUST A BRIEF AND
SLIGHT DIP IN WIND SPEEDS ON MONDAY INTO TUESDAY MORNING.

WATER VAPOR IMAGERY SHOWS A COMPACT ANTICYCLONE ALOFT NNE OF THE
ISLANDS...AND ALTHOUGH THE CENTER OF THIS HIGH WILL SHIFT W EARLY
NEXT WEEK...IT/S CONTINUED PRESENCE WILL MAINTAIN A STRONG
SUBSIDENCE INVERSION OVER THE ISLANDS. WITH LITTLE IN THE WAY OF
ORGANIZED MOISTURE SOURCES...ONLY BRIEF PASSING SHOWERS ARE
EXPECTED...MAINLY WINDWARD AND MAUKA DURING NIGHTS AND MORNINGS.
SO...WHILE THERE CONTINUES TO BE A GOOD CHANCE OF WINDWARD
SHOWERS...LITTLE SIGNIFICANT ACCUMULATION IS EXPECTED. THE RIDGE
ALOFT WILL ALSO SUPPORT A DEEP LAYER OF TRADE WINDS...WHICH WILL
INCREASE THEIR GUSTINESS...AND BRING WINDS NEAR ADVISORY SPEEDS TO
THE UPPER ELEVATIONS OF MAUI AND THE BIG ISLAND...BUT SO FAR WINDS
HAVE REMAINED IN THE 20 TO 30 MPH RANGE.

&&

.AVIATION...
00Z SOUNDINGS FROM LIHUE AND HILO AND ACARS SOUNDINGS OUT OF
LIHUE/HONOLULU/KAHULUI SHOW INVERSIONS NEAR 6-8KFT...AND RADAR VAD
WIND PROFILES AND ACARS SOUNDINGS SHOW 25-30 KNOTS OF WIND BELOW THE
INVERSION. THIS SETUP IS CONDUCIVE TO LOW-LEVEL TURBULENCE IN THE
LEE OF THE MOUNTAINS. AIRMET TANGO REMAINS IN EFFECT FOR MODERATE
TURB. THIS SETUP IS EXPECTED TO CONTINUE INTO NEXT WEEK.

&&

.MARINE...
A SMALL CRAFT ADVISORY /SCA/ IS IN EFFECT FOR THE WINDIER MARINE
ZONES THROUGH SUNDAY...AND WILL LIKELY NEED TO BE EXTENDED IN
TIME. A BUILDING NORTHWEST SWELL DURING THE DAY SUNDAY WILL PUSH
SEAS NEAR 10 FEET FOR MANY WINDWARD WATERS ON SUNDAY...BUT NOT
CONFIDENT ENOUGH THAT WILL ACTUALLY BREACH SCA CRITERIA AND FOR
ALL OR SOME OF THE WINDWARD MARINE ZONES. WILL MONITOR WINDWARD
BUOYS OVERNIGHT TO SEE WHAT THE TREND IS AND MAKE A DECISION AT
THE EARLY MORNING ISSUANCE.

FRESH TO STRONG TRADE WINDS WILL BRING SHORT-PERIOD CHOPPY SURF TO
EAST FACING SHORES FOR AT LEAST THE NEXT SEVERAL DAYS. MOKAPU BUOY
IS SHOWING COMBINED SEAS ABOVE 8 FEET...MOST OF THAT WIND
DRIVEN...ALREADY THIS EVENING AND IS EXPECTED TO TREND HIGHER
THROUGH LATE SUNDAY. ISSUED A HIGH SURF ADVISORY NOW THROUGH MONDAY
MORNING FOR EAST FACING SHORES OF KAUAI...OAHU...MOLOKAI...MAUI AND
THE BIG ISLAND. WINDS SHOULD THEN BACK DOWN JUST ENOUGH MONDAY AND
MONDAY NIGHT. AN EXTENDED PERIOD OF ELEVATED SOUTHERLY SWELLS IS
EXPECTED FROM TUESDAY THROUGH FRIDAY... WITH PEAK SURF HEIGHTS AGAIN
AROUND ADVISORY LEVELS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST MONDAY FOR KAUAI WINDWARD-OAHU
KOOLAU-OLOMANA-MOLOKAI WINDWARD-MAUI WINDWARD WEST-WINDWARD
HALEAKALA-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST.

SMALL CRAFT ADVISORY UNTIL 6 PM HST SUNDAY FOR KAIWI CHANNEL-
MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND
LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS.

&&

DISCUSSION/MARINE...FOSTER
AVIATION...KINEL

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:28 PM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao22 hr

Nearby

Wind Advisories in Hawaii, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.